Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 60, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 29, 2008, 3:13 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2008, 3:13 PM CDT (20:13 UTC)
- Expired
- Jul 29, 2008, 5:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Forrest County, MS, Lamar County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 120 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:45 PM CDT | FLASH FLOOD | Hattiesburg, MS | EXTENSIVE STREET FLOODING ALONG WITH REPORTS OF WATER INSIDE STRUCTURES NORTH AND SOUTH OF HARDY STREET IN HATTIESBURG. |
| Jul 29, 4:00 PM CDT | FLASH FLOOD | 1 Sw Hattiesburg, MS | LOCALIZED STREET FLOODING AT SANDY RUN ROAD. |
| Jul 29, 4:00 PM CDT | FLASH FLOOD | Hattiesburg, MS | JUST OVER THREE INCHES OF RAIN IN ONE HOUR ACROSS HATTIESBURG. 18 APARTMENTS AND 3 HOMES HAD WATER IN THEM. ALSO SEVERAL STREETS INCLUDING HIGHWAY 49 AT SOUTHERN MISS ARE CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1610 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 292013
FFWJAN
MSC035-073-292215-
/O.NEW.KJAN.FF.W.0060.080729T2013Z-080729T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CDT TUE JUL 29 2008
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FORREST COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITIES OF...PETAL...HATTIESBURG...
LAMAR COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITY OF WEST HATTIESBURG...
* UNTIL 515 PM CDT
* AT 310 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EASTABUCHIE...MACEDONIA AND RAWLS SPRINGS
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3125 8947 3144 8949 3144 8930 3144 8929
3143 8914 3143 8913 3125 8914
$$
JC1 follow-up statement
000
WGUS74 KJAN 292140
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
440 PM CDT TUE JUL 29 2008
MSC035-073-292215-
/O.CON.KJAN.FF.W.0060.000000T0000Z-080729T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORREST MS-LAMAR MS-
440 PM CDT TUE JUL 29 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR LAMAR
AND FORREST COUNTIES...
AT 431 PM CDT...LOCAL RADAR STILL INDICATED MODERATE RAIN OVER THE
WARNED AREA. HOWEVER...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
EXTENSIVE STREET FLOODING ALONG WITH WATER INSIDE STRUCTURES ALONG
HARDY STREET IN HATTIESBURG.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EASTABUCHIE
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3125 8947 3144 8949 3144 8930 3144 8929
3143 8914 3143 8913 3125 8914
$$
JCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 12:53 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 29, 12:53 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1253 PM CDT TUE JUL 29 2008
.AVIATION...MAINTAINED VFR CONDITIONS AT GLH/GWO/GTR. AN UPPER LEVEL
DISTURBANCE WILL MOVE TOWARD THE AREA WEDNESDAY...SO A FEW CLOUDS
WILL MOVE INTO THE AREA BY MID TO LATE MORNING. OTHERWISE...ONLY
EXPECTING A FEW HIGHS CLOUDS TO MOVE THROUGH THE AREA. CAN NOT
COMPLETELY RULE OUT AN ISOLATED SHOWER OR THUNDERSTORMS IN THOSE
AREAS. HOWEVER...AT THIS TIME...NO OBSTRUCTIONS ARE LIKELY. SHOWERS
AND THUNDERSTORMS WERE GOING NEAR JAN/MEI/HBG...SO ADDED VCSH IN THE SHORT
TERM AT ALL SITES. WENT VCTS BY 20Z FOR ALL THREE LOCATIONS AND
MAINTAINED THROUGH 3Z. BEYOND 3Z...VFR CONDITIONS WILL PREVAIL AT ALL
SITES. LOW CLOUDS AND FOG MAY BE NEEDED IN THE 8-12Z TIME FRAME FOR
HBG...NO REAL CONFIDENCE IN DEVELOPMENT IN THIS TIME...SO WE LEAVE
OUT OF THE FORECAST. LOOKS LIKE RAIN MAY START EARLY AROUND
HBG...WITH SOME RAIN POSSIBLE AS EARLY AS 12Z. WILL HOLD OFF UNTIL
MID MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY THE
AFTERNOON...SHOULD BE BEYOND 18Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 100 75 96 74 / 13 11 38 25
MERIDIAN 96 74 94 73 / 21 16 55 28
VICKSBURG 101 75 98 75 / 7 9 27 21
HATTIESBURG 98 76 94 74 / 28 26 67 32
NATCHEZ 97 74 94 74 / 16 15 44 25
GREENVILLE 102 76 99 75 / 0 0 16 19
GREENWOOD 98 76 97 75 / 4 2 17 25
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ030-031-033-038-
039-045-046-050>066-072>074.
HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR MSZ018-019-025>029-
032-034>037-040>044-047>049.
LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ024-026.
HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR LAZ007>009-015-016-
023-025.
AR...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ARZ074-075.
&&
7Hazardous weather outlook, Jul 29, 1:47 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 147 PM CDT TUE JUL 29 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301900- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 147 PM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL POSSIBLE THIS AFTERNOON AND EVENING...MAINLY FOR PORTIONS OF SOUTH AND EAST MISSISSIPPI. GENERALLY ALONG AND SOUTHEAST OF THE NATCHEZ TRACE. DAMAGING WINDS... HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING WILL BE THE PRIMARY RISKS. HOWEVER...SMALL HAIL IS ALSO POSSIBLE. SLOW MOVING THUNDERSTORMS AND PERIODS OF HEAVY RAINFALL MAY CAUSE WATER TO COLLECT IN POOR DRAINAGE AREAS. A HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH THIS AFTERNOON. HIGH TEMPERATURES HAVE ALREADY REACHED THE UPPER 90S AND WILL CLIMB A FEW MORE DEGREES. HIGHS FROM 97 AND 101 DEGREES ARE LIKELY BY LATE AFTERNOON. THE HEAT COMBINED WITH HUMID CONDITIONS WILL PRODUCE HEAT INDICES FROM 103 TO 109 DEGREES. THE HOTTEST CONDITIONS WILL REMAIN ALONG AND WEST OF INTERSTATE 55. TEMPERATURES TONIGHT WILL ONLY FALL INTO THE MID 70S...WHILE AFTERNOON HIGHS FOR THE NORTHWEST PORTIONS OF THE AREA WILL BE NEAR 100 AGAIN ON WEDNESDAY. THE HEAT ADVISORY WILL CONTINUE FOR AREAS ALONG AND NORTHWEST OF A LINE FROM WINNSBORO LOUISIANA...TO JACKSON TO EUPORA MISSISSIPPI INTO WEDNESDAY EVENING. HEAT INDICES WILL RANGE FROM 103 TO 108 DEGREES IN THE ADVISORY AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 7
In the hours before
Special weather statement, Jul 29, 2:04 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 204 PM CDT TUE JUL 29 2008 MSZ066-291945- JONES MS- 204 PM CDT TUE JUL 29 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...FREQUENT DANGEROUS LIGHTNING AND HEAVY RAIN WAS LOCATED 6 MILES WEST OF OVETT AT 204 PM CDT...MOVING WEST AT 19 MPH. HEAVY RAINFALL MAY CAUSE WATER TO COLLECT IN POOR DRAINAGE AREAS. PEOPLE IN SOUTHERN JONES COUNTY SHOULD MONITOR THIS STORM CLOSELY. 7
Special weather statement, Jul 29, 2:21 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 221 PM CDT TUE JUL 29 2008 MSZ072-073-292000- LAMAR MS-MARION MS- 221 PM CDT TUE JUL 29 2008 A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER BAXTERVILLE AT 221 PM CDT...MOVING WEST AT 7 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN SOUTHEASTERN MARION AND SOUTHWESTERN LAMAR COUNTIES SHOULD MONITOR THIS STORM CLOSELY. JC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:48 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 42 min |
| Jul 29, 3:11 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 49 min |
| Jul 29, 3:23 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 37 min |
| Jul 29, 3:54 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 36 min |
| Jul 29, 4:01 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper | 44 min |
| Jul 29, 4:10 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Simpson | 23 min |
| Jul 29, 4:31 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 44 min |
| Jul 29, 4:36 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 22 min |
| Jul 29, 5:01 PM CDT | Severe Thunderstorm Warning | JAN | Copiah | 44 min |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.